10. MANAGEMENT OF ADVERSE DRUG REACTIONS
Almost all patients on MDR- and XDR-TB treatment will report adverse effects to the second-line drugs. Close monitoring of patients is necessary to ensure that adverse drug reactions (ADRs) are recognised and addressed quickly. The majority of ADRs are easy to recognise and patients will often volunteer this information. However, it is important to have a systematic approach to patient interviewing since some patients may be timid about reporting even severe ADRs. Other patients may be distracted by one side effect and forget to inform the health care provider about others. The timely and aggressive management of adverse effects of the second-line drugs greatly facilitates patient adherence.
10.2. Most Common Adverse Drug Reactions
Adverse drug reactions can be classified under the following categories:
- Minor side effects
- Toxic reactions
- Hypersensitivity reactions
- Idiosyncratic reactions
- Other reactions
Since DR-TB patients receive combination chemotherapy, it is often difficult to determine which drug is the source of the undesired effect as drug-to-drug interactions may also produce adverse effects. Some ADRs present soon after treatment is initiated while others tend to manifest later.
The most common adverse reactions to second-line anti-TB drugs are described below.
Skin reactions ranging from pruritus to rashes and most severely to toxic epidermal necrolysis, sometimes accompanied by fever, may be caused by several agents. These are frequent among patients with HIV infection. In most cases desensitisation is successful, and the full range of medications can be re-introduced within one or two weeks.
Gastrointestinal Symptoms (nausea, vomiting, diarrhoea)
Symptoms such as nausea, pain and vomiting are common, but may be prodromal symptoms of hepatitis such as jaundice and therefore close clinical observation is mandatory. Gastrointestinal symptoms can usually be dealt with by taking the medication with a non-fatty meal or before going to bed. Monitoring of the response is important, if the symptoms do not subside, liver toxicity must be suspected and investigated.
Impaired hearing or impaired balance is virtually always due to the injectable agents. It is often, but not always, dose-dependent. Audiometry should therefore be performed prior to initiation of treatment and repeated monthly or when indicated, throughout the intensive phase. Patients with pre-existing vestibulo-cochlear impairment should be counselled on the potential risks and informed consent obtained before these drugs are used. Patients complaining of hearing loss or impaired balance should be checked to establish that the dosage given is appropriate for weight and age, as toxicity increases with both.
Peripheral neuropathy, presenting as paraesthesia such as tingling and numbness, starting at the feet with proximal spread is the usual manifestation. Myalgia, weakness and ataxia may accompany these symptoms.
Peripheral neuropathy is usually due to cycloserine and terizidone and occurs more commonly
in malnourished or alcohol-dependent patients. Pyridoxine or amitriptyline is effective in treating peripheral neuropathy.
Electrolyte wasting is a known complication of the injectable drugs, most frequently with capreomycin. It is generally a late effect that manifests after months of treatment, and is reversible once the injectable is suspended. Electrolyte wasting is often asymptomatic in the early stages but patients complain of muscle cramps and palpitations.
Infrequently, toxic psychosis, depression, suicidal ideation, anxiety and epileptic convulsions may occur with cycloserine and terizidone. Pyridoxine is usually effective for treating these cases.
This is a well-documented ADR of all injectable drugs, both the aminoglycosides and capreomycin. This ADR is occult (not obviously noted by taking the history of the patient or by physical examination) in onset and can be fatal.
This is most frequently caused by ethambutol. Optic toxicity is not detectable byfundoscopy. Patients with impaired vision other than due to myopia, hyperopia or presbyopia should not be given ethambutol.
Arthralgia is a ADR drug event resulting from the accumulation of uric acid caused by pyrazinamide. Acetyl salicylic acid commonly alleviates the symptoms. Intermittent administration of Pyrazinamide will also reduce the effect of uric acid retention. Allopurinol is ineffective.
Is a late effect provoked by PAS and ethionamide and physical symptoms can be subtle.
10.3. Monitoring Adverse Drug Reactions
Laboratory screening is invaluable for detecting ADRs that are more occult. During the intensive phase of treatment, patients must be interviewed weekly about adverse reactions to the drugs and these recorded utilising the Adverse Drug Reaction Monitoring Form (Annexure I). This section will need more detail, especially in dealing with patients who are being managed under ambulatory care.
In the continuation phase the incidence of ADRs must be monitored monthly utilising the same Form. Line listings of these effects must be provided quarterly to the Provincial TB Coordinator. Serious ADRs which necessitate discontinuation of drugs must be noted in the Serious Adverse Drug Reaction Report and a report sent within five calendar days to the Medicines Control Council.
Drug intolerance and patient sensitisation should be managed according to the recommendations contained in these guidelines. Treatment supervisors should enquire about ADRs during every encounter with the patient.
Table XXII provides a guide on the number and frequency of laboratory tests that should be conducted to monitor the development of ADRs.
10.4. Management of Adverse Drug Reactions
Of equal importance to the treatment regimen used is the proper management of ADRs. Second- line anti-tuberculosis drugs have many more adverse reactions than first-line anti-tuberculosis drugs.
Proper management of ADRs begins with pre-treatment patient education, when the patient should be informed in detail about the potential adverse effects that the drugs they are taking can cause, and when to notify the health-care provider.
Timely and aggressive management of ADRs is essential. Without it, mortality and permanent disability can be the result, in addition to patient non-adherence. Even if the ADRs are not particularly dangerous, prompt intervention is important. Patients may have significant anxiety about an adverse effect if they do not understand what is happening. This may in turn augment the severity of the adverse reaction (i.e., nausea and vomiting).
The following sequential steps for the management of ADRs are recommended:
1. Management of ADRs with Standardised Algorithms
Most ADRs can be managed with over-the-counter and common prescription drugs. If they are mild, continuing the treatment regimen, with the help of ancillary drugs where necessary is the best option. Many ADRs disappear or diminish with time and patients should be encouraged to tolerate the effects until they subside. Psychosocial support is an important component of management of ADRs.
2. Reduced Dosage of Suspected Drug(s)
The adverse reactions of a number of second-line anti-tuberculosis drugs are highly dose dependent. If a patient cannot tolerate the regimen, the dosage of the suspected drug(s) may be reduced until the adverse reactions subside. If it is not clear which drug is the cause of the adverse effect(s), the dosage of each drug can be reduced sequentially until the culprit drug is identified. In this case, when the dosage of a second drug is reduced, the first drug of which the dosage was reduced should be returned to normal dosage. If reduction of dosage of individual drugs does not result in the disappearance of the ADRs, it may be necessary to reduce the dosages of multiple drugs simultaneously. However, due to the narrow therapeutic margins of second-line drugs, lowering the dose may affect the efficacy as well, so every effort should be made to maintain an adequate dose of the drug according to body weight.
3. Removal of Drug(s) from the Regimen
If reduced dosage does not alleviate the ADR it may be necessary to remove a drug from the regimen, or to replace the drug with another drug. This final option should be chosen only as a last resort, as it will affect the potency of a regimen.
Monitoring and management of ADRs may have to be more aggressive in patients with concomitant conditions such as:
- Pregnancy and lactation;
- Diabetes mellitus;
- Renal insufficiency;
- Acute or chronic liver disease;
- Thyroid disease;
- Mental illness;
- Drug or alcohol abuse; and
- HIV infection.
The following table summarises the most common ADRs, the offending drugs and their management strategies.